Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 255, NWS Raleigh, NC

June 21, 2006Edgecombe County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 21, 2006, 1:22 PM EDT for Edgecombe County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2006, 1:22 PM EDT (17:22 UTC)
Expired
Jun 21, 2006, 1:45 PM EDT
In force
23 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Edgecombe County, NC

The radar

The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:55 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 21, 10:55 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1055 AM EDT WED JUN 21 2006

.SHORT TERM /REST OF TODAY/...

A BIT OF A CONUNDRUM THIS MORNING WITH NO MODEL PICKING UP VERY WELL
ON THE STILL-HEALTHY MCS DROPPING INTO WV THIS MORNING. BASED ON THE
MEAN STEERING FLOW... THE RESULTANT MCV SHOULD HEAD SOUTHEAST INTO
NORTH CENTRAL AND NORTHEAST NC... RIDING ALONG THE INSTABILITY
GRADIENT. ONCE IT HITS THE REALLY JUICY AIR OVER MOST OF THE CENTRAL
AND SOUTHEAST CWA... CANT SEE ANY REASON WHY IT WONT PRODUCE AT
LEAST ISOLATED SLOW-MOVING STORMS... CONSIDERING THE 12Z MHX
SOUNDINGS MUCAPE OF 3000 J/KG. WILL NEED TO MONITOR THE MCV THIS
AFTERNOON FOR EVEN BETTER THAN ISOLATED COVERAGE. PRECIPITABLE WATER
IS PROJECTED TO BE OVER 150% OF NORMAL... AND DEWPOINTS IN THIS AREA
SHOULDNT DROP MUCH LOWER THAN THE MID-UPPER 60S. GIVEN THE VERY
WEAK SHEAR... ANY STORMS SHOULD BE SLOW-MOVING AND WILL MENTION
LOCALLY HEAVY RAIN THIS AFTERNOON INTO THE EVENING. THE WET BULB
ZERO ON THE MHX SOUNDING IS OVER 11 KFT AND WITH MARGINAL LAPSE
RATES IN THE -10 TO -30C LAYER WITH LOW SHEAR... ANY HAIL THREAT
SHOULD BE VERY ISOLATED. FORECAST HIGH TEMPS LOOK GOOD AND NO
CHANGES ARE PLANNED. -GIH

&&

.PREV DISCUSSION...
 (ISSUED 140 AM EDT WED JUN 21 2006)

SHORT TERM /TODAY THROUGH FRIDAY/...
TODAY...THE SUBTROPICAL RIDGE BUILDS ALOFT OVER THE SERN U.S.
RESIDUALS FROM MCS ACTIVITY WEST OF THE MTNS SHOULD RESULT IN SOME
DEBRIS CLOUDINESS EARLY THIS MORNING...OTHERWISE BECOMING MOSTLY
SUNNY AND HOT. THE DRY ADIABATIC SCHEME OF MAX TEMPERATURE FORECASTS
WORKED WELL YESTERDAY AND WILL BE USED AGAIN YIELDING MAX READINGS
OF 92-95. THE AIRMASS BECOMES MODERATELY UNSTABLE. WITH GREATEST
MIDLEVEL INSTABILITY...PW ABOVE 1.7...AND SLIGHT CONVERGENCE IN THE
LOWER LEVELS AHEAD OF A TROUGH IN THE PIEDMONT... ISOLATED TSTMS ARE
POSSIBLE THIS AFTERNOON SOUTHEAST.

THE SUBTROPICAL RIDGE ALOFT HOLDS THROUGH THU THEN BEGINS TO WEAKEN
ON FRI.  850 MB HIGH PRESSURE OVER THE SAVANNAH BASIN KEEPS KEEPS A
WESTERLY COMPONENT IN THE LOWER LEVEL FLOW WITH TEMPERATURES LIKELY
TO BLAZE INTO THE MID 90S AGAIN THU.  850 FLOW WEAKENS TO A COL FRI
WITH LOWERING PRESSURE OFF THE GA-FL COAST. THIS SHOULD TAKE THE
EDGE OFF DAYTIME TEMPERATURES FRI THROUGH STILL ABOVE NORMAL. PWS
ARE MAINLY IN THE 1.5-1.8 INCH RANGE AND THE AIRMASS REMAINS MORE
DEEPLY UNSTABLE TO THE NW.  BEST CHANCES FOR LATE DAY TSTMS SHOULD
BE THE NW CORNER NEAR THE TRIAD AND SE CORNER FOR ANY RESIDUAL SEA
BREEZE CONVECTION MOVING INLAND.  HIGHS THU MID 90S AND FRI 90-93.
-RFG

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FRI NIGHT-SAT...A NARROW AXIS OF THE SUBTROPICAL RIDGE REMAINS
ACROSS GA AND THE CAROLINA COAST AFTER GIVING WAY TO A BROAD
NORTHERN STREAM TROUGH IN THE OHIO VALLEY AND LOWERING HEIGHTS OVER
THE BAHAMAS AND FL PENINSULA.  LOW LEVEL FLOW BECOMES INCREASINGLY
SOUTHEASTERLY OFF THE SUBTROPICAL ATLANTIC PROVIDING MORE OF A
MARITIME TROPICAL INFLUENCE.  LOOK FOR VARIABLE CLOUDINESS...HUMID
AND TEMPERATURES SETTLING TOWARD NORMAL DAYTIME READINGS IN THE
UPPER 80S.  CHANCES OF A SHOWER/TSTM RISE TO 30-40 PCT.

SAT NGT-SUN...LOW LEVEL FLOW WITH LONG TRAJECTORY OFF THE ATLANTIC
CONTINUES AS AN INVERTED TROUGH SETS UP OVER THE FL EAST COAST.
MODELS HINT AT LOW PRESSURE DEVELOPMENT OFF THE FL-GA COAST.
WEAKENING OF THE RIDGE ACROSS THE TOP WOULD BE LESS FAVORABLE FOR
TROPICAL CYCLONE DEVELOPMENT. AXIS OF DEEPEST MOISTURE GETS SHUNTED
WEST TO THE MOUNTAINS...BUT SHOULD STILL BE SUFFICIENTLY MOIST FOR
SCATTERED SHOWERS/TSTMS WITH POPS 20-30 PCT VARYING DIURNALLY.

SUN NIGHT-TUE...WE REMAIN UNDER THE INFLUENCE OF A MARITIME TROPICAL
AIRMASS MAINTAINED BY S-SE FLOW ON THE SOUTHWEST PERIPHERY OF A
BROAD RIDGE NE OF BERMUDA.  DEPENDING ON LOW PRESSURE WAVE
DEVELOPMENT IN THE FLOW AND INTERACTION WITH A NORTHERN STREAM FRONT
OR TROUGH TOWARD MIDWEEK ..WE WILL BE SUBJECT TO OCCASIONAL HEAVY
SHOWERS AND A CHANCE OF THUNDERSTORMS AT ALMOST ANY TIME DURING THE
PERIOD.  POPS WILL REMAIN IN THE 35-45 PCT RANGE FOR ANY 12-HOUR
SEGMENT.  TEMPERATURES NEAR NORMAL.  -RFG

AVIATION...
WILL HAVE HIGH HUMIDITY OVERNIGHT AT THE SURFACE DUE TO PERSISTENT
WEAK SURFACE TROF OVER THE AREA. WE WILL HAVE SOME DENSER DEBRIS
CLOUDINESS ADVECTING INTO CENTRAL NC OVERNIGHT. STILL THINK WE WILL
SEE THE USUAL DIURNAL MVFR VISIBILITIES IN THE 10-12Z RANGE WITH
VERY LIGHT/CALM WINDS THIS MORNING. OVER AN INCH OF RAIN AT FAY THIS
EVENING...WILL HAVE VISIBILITY THERE FALLING TO BRIEFLY IFR...AND
ALSO AT RWI DUE TO RIVER PROXIMITY.

OTHERWISE...THE DEBRIS CLOUDINESS WILL THIN WITH MIXING AND EXPECT
MAINLY SCATTERED CUMULUS AS HEATING MAXIMIZES THIS AFTERNOON.
GENERALLY A REPEAT TONIGHT WITH FOG PERHAPS A BIT MORE DENSE TOWARDS
MORNING AS DEW POINTS WILL BE CREEPING UP IN LIGHT SOUTHWEST FLOW.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
Hazardous weather outlook, Jun 21, 4:22 AM EDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
422 AM EDT WED JUN 21 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-220830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
422 AM EDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT OF LOCALIZED HEAVY RAINFALL AND SPOT FLOODING WILL
INCREASE EARLY NEXT WEEK AS A FLOW OF MOIST AIR OFF THE
SUBTROPICAL ATLANTIC PERSISTS ACROSS CENTRAL NORTH CAROLINA.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RFG

In the hours before

Local storm report, Jun 21, 1:15 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     2 SW NASHVILLE          35.95N 77.98W
06/21/2006                   NASH               NC   LAW ENFORCEMENT

            TREES BLOWN DOWN AS REPORTED BY 911 DISPATCHERS.

&&

DJF

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:07 PM EDTSevere Thunderstorm WarningRAHNash23 min
Jun 21, 1:44 PM EDTSevere Thunderstorm WarningRAHJohnston46 min
Jun 21, 1:49 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson26 min
Jun 21, 1:57 PM EDTSevere Thunderstorm WarningRAHEdgecombe18 min
Jun 21, 2:16 PM EDTSevere Thunderstorm WarningRAHWayne59 min
Jun 21, 3:08 PM EDTSevere Thunderstorm WarningRAHCumberland67 min
Jun 21, 3:43 PM EDTSevere Thunderstorm WarningRAHHoke32 min
Jun 21, 4:14 PM EDTSevere Thunderstorm WarningRAHHoke61 min
Jun 21, 4:44 PM EDTSevere Thunderstorm WarningRAHMoore31 min
Jun 21, 5:10 PM EDTSevere Thunderstorm WarningRAHScotland65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.